Opening the Donguibogam library...
Opening the Donguibogam library...

This content is a carefully translated version of traditional Korean medical records (Donguibogam) and its modern interpretations. While prepared by specialized medical translators, it is provided for informational purposes only. Please consult a qualified healthcare professional before making any health decisions.
Why are we experiencing this pain?
"Have you been running straight to the bathroom every morning lately? Could it be due to your supplements? Did you know that magnesium, which you took to support your health, might actually upset your digestive system?"

Supplements widely regarded as beneficial can act like poison if taken without proper understanding. Magnesium, frequently used today for relieving muscle spasm, calming the nerves, and improving sleep quality, can cause significant disruption to the digestive system when taken in excess. While magnesium is an essential mineral, excessive amounts generate osmotic pressure in the intestinal tract, frequently triggering diarrhea. The small intestine plays a key role in absorbing water and nutrients from food. When excessive magnesium reaches the intestines, magnesium ions draw water into the intestinal space. Much like a sponge soaking up liquid, this creates an osmotic effect that pulls moisture from surrounding tissues into the intestinal cavity. As the water volume within the stool rises sharply, the body cannot absorb it and works to discharge it rapidly, which defines osmotic diarrhea. The fluid-laden stool travels quickly, producing loose stools or watery diarrhea. Excessive magnesium intake does not stop at diarrhea; it can also disrupt the body's delicate electrolyte balance. Essential electrolytes such as sodium, potassium, calcium, and magnesium interact closely to support vital functions including neurotransmission, muscle contraction, and fluid balance. When magnesium concentrations become abnormally elevated, this delicate balance breaks down. Persistent diarrhea accelerates the loss of other crucial electrolytes such as potassium, introducing risks of dehydration, fatigue, muscle weakness, and, in severe cases, arrhythmia. Magnesium also promotes relaxation of the smooth muscle within the gastrointestinal tract. An appropriate intake helps relieve constipation, but excessive amounts can cause intestinal motility to become overactive or lower the tension of the intestinal wall, abnormally speeding up digestion. As a result, nutrients and water are expelled before the body can absorb them, potentially leading to nutritional deficiencies. When choosing and taking supplements, adhere to the recommended amounts listed on the product label and check for interactions with your current health status or medications. If diarrhea persists or unexpected symptoms develop, consulting a healthcare professional to identify the exact cause and take appropriate steps is the safest approach.

2 steps you can take right now
If you take multiple supplements, add up the magnesium content across all products to ensure you do not exceed the recommended daily allowance. Begin with a smaller amount to observe how your body responds.
Diarrhea causes significant loss of water and electrolytes. Replenish fluids thoroughly with boiled water, barley tea, or electrolyte drinks, and drink regularly before you feel thirsty.

ε‘θ₯ιζθ£ηδΉε, ηΆδΈε―ιη¨, ιη¨εεε·δΊΊζ£ζ°£.
Generally, although medicine has the effect of tonifying and replenishing, it cannot be used excessively; if used excessively, it contrarily damages a person's upright qi.
We analyze Heo Jun's 'Donguibogam', a UNESCO Memory of the World, using modern data science and AI. Our goal is to reinterpret the wisdom of traditional medicine hidden in ancient texts to suit the lifestyles of busy modern people and deliver it in an easy-to-understand way.
Caution (Disclaimer): This content is for providing health information based on historical literature and cannot replace medical diagnosis and treatment. If you have any health problems, please consult a specialist (doctor/oriental medical doctor).